Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 233, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 7:21 PM CDT for Chautauqua County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 16, 2017, 7:51 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chautauqua County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 11.6
The text
As transmitted.
838
WUUS53 KICT 170021
SVRICT
KSC019-170115-
/O.NEW.KICT.SV.W.0233.170817T0021Z-170817T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
721 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Chautauqua County in southeastern Kansas...
* Until 815 PM CDT
* At 721 PM CDT, a severe thunderstorm was located 7 miles east of
Cedar Vale, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3720 9652 3730 9597 3707 9596 3700 9597
3700 9653
TIME...MOT...LOC 0021Z 257DEG 30KT 3710 9637
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER1 follow-up statement
625
WWUS53 KICT 170051
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
751 PM CDT WED AUG 16 2017
KSC019-170101-
/O.CAN.KICT.SV.W.0233.000000T0000Z-170817T0115Z/
Chautauqua KS-
751 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.
LAT...LON 3720 9652 3730 9597 3707 9596 3700 9597
3700 9653
TIME...MOT...LOC 0050Z 257DEG 30KT 3716 9606
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:41 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 16, 6:41 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Saturday night) Issued at 238 PM CDT Wed Aug 16 2017 Convective trends this evening is main concern then precip chances with next cold front on Friday. A very unstable airmass and strong deep layer shear resides along/ahead of the cold front moving into southern Kansas. Towering cumulus were seen on visible satellite roughly along/just south of the highway 50 corridor where some deep convection was beginning to blossom on radar which is where the latest HRRR/RAP develop strong/severe convection during the late afternoon. Large hail and very efficient heavy rainfall are expected with the most intense storms through the early evening with down-burst damaging winds also possible. The going flash flood watch seems reasonable for this evening/tonight for locales generally east of greater Wichita. Drier, more stable air will advect south in the wake of the front for Thursday, though temperatures will remain rather warm with seasonable values. The next upper trof will move across the Upper Midwest/western Great Lakes Friday into Friday night. This will send another modest cold front south across Kansas. The better chances for precip may come in the form of elevated convection late Thursday night into Friday morning for locations west of the Kansas turnpike with modest chances for surface based storms with the front late Friday across southern and eastern Kansas. Dry weather is still expected for Saturday with temperatures remaining near or slightly above seasonal climo. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 238 PM CDT Wed Aug 16 2017 Upper ridging will reside across the southern Plains Sunday into Monday with the main belt of westerlies aloft along the northern tier of states. There remains general consensus in amplification of the upper flow regime with troughing across the Great Lakes by Tuesday into Wednesday. This may allow another weak cold front to sag south into Kansas with modest precip chances. KED && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 641 PM CDT Wed Aug 16 2017 Main concern is ongoing thunderstorms at KCNU, which should exit site in a few hours. Otherwise remainder of sites should remain VFR. Winds will become light and variable as high pressure approaches tomorrow. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 89 67 90 / 10 0 20 20 Hutchinson 64 89 66 90 / 10 0 30 20 Newton 64 88 66 89 / 10 0 20 20 ElDorado 65 88 66 89 / 20 0 10 30 Winfield-KWLD 67 89 68 90 / 50 0 20 20 Russell 60 90 65 93 / 0 0 40 20 Great Bend 61 89 65 92 / 0 0 40 20 Salina 63 90 66 92 / 10 0 30 30 McPherson 63 88 65 90 / 10 0 30 20 Coffeyville 69 88 66 88 / 80 10 0 30 Chanute 68 87 65 87 / 90 10 0 30 Iola 68 86 64 86 / 80 0 0 30 Parsons-KPPF 69 87 66 87 / 80 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ070>072- 093>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with large hail up to golf ball size and damaging down-burst winds to 65 mph will be possible this evening across much of south central and southeast Kansas. Locally heavy rainfall could also result in minor lowland flooding, especially across the Flint Hills and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong thunderstorms on Friday into Friday night. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period, though a locally strong storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly along and east of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 16, 5:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL ARGONIA 37.27N 97.76W
08/16/2017 E1.00 INCH SUMNER KS LAW ENFORCEMENT
&&
KEDLocal storm report, Aug 16, 6:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL WELLINGTON 37.27N 97.40W
08/16/2017 E0.88 INCH SUMNER KS LAW ENFORCEMENT
&&
KEDLocal storm report, Aug 16, 6:11 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG YATES CENTER 37.87N 95.74W
08/16/2017 WOODSON KS PUBLIC
LARGE TREE LIMBS DOWNED VIA SOCIAL MEDIA.
&&
KEDSpecial weather statement, Aug 16, 6:15 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
615 PM CDT WED AUG 16 2017
KSZ092>094-098-162345-
Cowley KS-Chautauqua KS-Sumner KS-Elk KS-
615 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Chautauqua County in southeastern Kansas...
Eastern Sumner County in south central Kansas...
Southwestern Elk County in southeastern Kansas...
* Until 645 PM CDT
* At 612 PM CDT...National Weather Service meteorologists were
tracking numerous strong thunderstorms across south-central and
southeast Kansas...moving east at 30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations possibly impacted include...
Arkansas City, Winfield, Belle Plaine, Sedan, Oxford, Udall, Cedar
Vale, Burden, Moline, Dexter, Grenola, Atlanta, Geuda Springs, Elk
Falls, Elgin, Rock, Cambridge, Maple City, Winfield City Lake and
Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.
LAT...LON 3744 9728 3744 9675 3739 9617 3700 9619
3700 9729
TIME...MOT...LOC 2314Z 263DEG 26KT 3716 9703
KLEINSASSERLocal storm report, Aug 16, 6:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 W NEW ALBANY 37.57N 95.95W
08/16/2017 M3.15 INCH WILSON KS TRAINED SPOTTER
RAINFALL SINCE ABOUT 515 PM THIS EVENING.
&&
KEDSpecial weather statement, Aug 16, 6:58 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Wichita KS 658 PM CDT WED AUG 16 2017 KSZ093-098-170030- Cowley KS-Chautauqua KS- 658 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Chautauqua County in southeastern Kansas... * Until 730 PM CDT * At 655 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Cedar Vale...moving east at 25 mph. Another strong storm was located west of Sedan, moving northeast. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central and southeastern Kansas. LAT...LON 3700 9674 3730 9656 3730 9596 3700 9597 TIME...MOT...LOC 2357Z 261DEG 22KT 3709 9651 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:39 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.